IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 7931 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (711 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed963    
    Printed52    
    Emailed0    
    PDF Downloaded97    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2022  |  Volume : 54  |  Issue : 6  |  Page : 464-465
 

Baboon syndrome with lactulose: An apparently inert drug causing a systemic reaction


1 Department of Dermatology, Swami Dayanand Hospital, New Delhi, India
2 Department of Dermatology, ABVIMS and Dr. RML Hospital, New Delhi, India

Date of Submission26-Jun-2022
Date of Decision04-Aug-2022
Date of Acceptance08-Dec-2022
Date of Web Publication31-Jan-2023

Correspondence Address:
Pooja Arora
Room Number 109, OPD Building, Department of Dermatology, ABVIMS and Dr. RML Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_449_22

Rights and Permissions



How to cite this article:
Agrawal D, Arora P. Baboon syndrome with lactulose: An apparently inert drug causing a systemic reaction. Indian J Pharmacol 2022;54:464-5

How to cite this URL:
Agrawal D, Arora P. Baboon syndrome with lactulose: An apparently inert drug causing a systemic reaction. Indian J Pharmacol [serial online] 2022 [cited 2023 Sep 21];54:464-5. Available from: https://www.ijp-online.com/text.asp?2022/54/6/464/368840




Sir,

Symmetrical drug-related intertriginous and flexural exanthema (SDRIFE), formerly referred to as Baboon syndrome, is a benign cutaneous drug reaction occurring in the absence of systemic involvement. The genesis involves exposure to systemic agents, irrespective of prior sensitization or cross-reactivity to previously known contact allergens.[1] The lesions appear as symmetrical, sharply demarcated erythema in the intertriginous areas without systemic involvement.[2] We present a case of SDRIFE to lactulose, an apparently inert systemic drug, which was hitherto unreported.

A 51-year-old man came to the dermatology outpatient department with chief complaints of symmetrical reddish itchy lesions over the thighs, bilateral knees, axillae, and elbows of 5-day duration. The lesions appeared few hours after intake of oral lactulose syrup, which was prescribed in view of chronic constipation with hemorrhoids. The patient denied taking any other medication or supplements. Three days later, he took a second dose of lactulose syrup, leading to reappearance of similar lesions on previous sites. No history of similar lesions was obtained in the past.

On examination, the general and systemic examinations were within normal limits. Cutaneous examination revealed the presence of large ill-defined erythematous and indurated plaques along with few vesicles present over the medial aspect of bilateral thighs and flexural aspect of knees, axillae, and elbows [Figure 1]. Patch test was done with standard series of allergens and lactulose syrup and was found to be negative on days 2, 4, and 7, respectively.
Figure 1: Presence of erythema with induration over the medial aspect of thighs (a) and over the flexural aspect of knee with intense inflammation leading to vesiculation (b)

Click here to view


Based on the above findings and temporal correlation, a diagnosis of SDRIFE secondary to lactulose was made. Moreover, the lesions recurred on the same sites on re-administration of the drug, thus confirming the diagnosis. Lactulose syrup was discontinued, and the patient was prescribed fluticasone propionate ointment 0.05%, emollient, and oral antihistamines. The lesions resolved in 1 week with no sequelae.

SDRIFE, a benign drug reaction secondary to systemic agents, appears as symmetrical, sharply demarcated erythema, peculiarly only in the intertriginous and flexural areas without any systemic involvement.[1],[2] Most commonly implicated drugs are beta-lactam antibiotics, especially amoxicillin, and other drugs such as clindamycin, erythromycin, cotrimoxazole, terbinafine, nystatin, fluconazole, metronidazole, and valacyclovir.[1] A type IV delayed immune response with CD4+ T-cell infiltration has been postulated as the underlying mechanism. The histological features are highly variable with a superficial perivascular infiltrate of mononuclear cells, neutrophils, and eosinophils.[1] The differential diagnosis includes other causes of flexural dermatitis, including allergic contact dermatitis, seborrheic dermatitis, Hailey–Hailey disease, inverse psoriasis, and infective causes such as intertrigo and tinea cruris.[1] These were duly ruled out clinically as well as by a negative patch test.

The lesions erupt within a span of few hours to days after intake of the implicated drug.[3] The diagnostic criteria for SDRIFE encompass exposure to systemically administered drug (excluding contact allergens); well-demarcated erythema involving the inguinal, gluteal, perigenital, or perianal area; involvement of one or more other intertriginous areas; symmetrical involvement of affected areas; and absence of any systemic symptoms.[2] Our patient fulfilled the diagnostic criteria based on clinical findings and a negative patch test.

Lactulose, a synthetic disaccharide composed of lactose and galactose, is an osmotic agent taken commonly for treatment of chronic constipation. It is not significantly absorbed in the small intestine but metabolized to monosaccharides by colonic bacteria, and eventually converted to hydrogen, methane, and volatile fatty acids, resulting in known adverse effects such as flatulence and pain abdomen.[4],[5] After colonic metabolism, the osmotic effect throughout the colon ceases as short-chain organic acid metabolites are absorbed therein. Thus, although considered inert, systemic absorption can occur with lactulose, and hence caution is advised in diabetics and patients with galactosemia.[4]

Our case emphasizes that systemic absorption of laxatives can occur and trigger SDRIFE which is hitherto undescribed. Such inert drugs should be kept in mind as a potential cause of a systemic drug reaction.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understand that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Ardern-Jones MR, Lee HY. Benign cutaneous adverse reactions to drugs. In: Griffiths CE, Barker J, Bleiker T, Chalmers R, Creamer D, editors. Rook's textbook of dermatology. 9th ed., Vol. 2. Edinburgh: Wiley Blackwell; 2016. p. 5-6,118.  Back to cited text no. 1
    
2.
Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis 2004;51:297-310.  Back to cited text no. 2
    
3.
Tan SC, Tan JW. Symmetrical drug-related intertriginous and flexural exanthema. Curr Opin Allergy Clin Immunol 2011;11:313-8.  Back to cited text no. 3
    
4.
Kot TV, Pettit-Young NA. Lactulose in the management of constipation: A current review. Ann Pharmacother 1992;26:1277-82.  Back to cited text no. 4
    
5.
Xing JH, Soffer EE. Adverse effects of laxatives. Dis Colon Rectum 2001;44:1201-9.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow